Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 383, NWS Atlanta, GA

September 17, 2020Monroe County, Georgia

NWS Atlanta, GA issued this river flood warning at Sep 17, 2020, 10:15 PM EDT for Monroe County, Georgia. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Sep 17, 2020, 10:15 PM EDT (02:15 UTC)
Expired
Sep 18, 2020, 12:30 PM EDT
In force
14 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Monroe County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Towaliga River at GA 83 near Juliette (TOWG1). The gauge peaked at 17.15 ft at Sep 18, 2020, 6:00 AM EDT.

actionminormoderate102009/1809/19
Action stage
13 ft
Minor stage
16 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02211800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

164 
WGUS42 KFFC 180215
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1015 PM EDT Thu Sep 17 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Towaliga River near Juliette affecting Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC207-181015-
/O.NEW.KFFC.FL.W.0383.200918T0215Z-200918T1012Z/
/TOWG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1015 PM EDT Thu Sep 17 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Towaliga River near Juliette.
* From this evening to Friday morning.
* At 9:45 PM EDT Thursday the stage was 15.9 feet.
* Flood stage is 16 feet.
* The river is expected to rise above flood stage within the hour.
* Forecast...No forecast is available for this location.
* Impact...At 16 feet, Minor flooding of woodlands in the natural 
  flood plain begins along the river.  Low lying areas of Byars 
  Road, downstream and right bank from the gage on Monticello 
  Highway or Georgia Highway 83 will begin to flood.


&&

LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396

$$
3 follow-up statements
987 
WGUS42 KFFC 180705
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
305 AM EDT Fri Sep 18 2020

...The Flood Warning continues for the following rivers in Georgia...

  Towaliga River near Juliette affecting Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC207-181915-
/O.EXT.KFFC.FL.W.0383.000000T0000Z-000000T0000Z/
/TOWG1.1.ER.200918T0209Z.200918T0545Z.000000T0000Z.UU/
305 AM EDT Fri Sep 18 2020

...Observed flooding increased to Minor severity and increased in 
duration until further notice...

The Flood Warning continues for
  the Towaliga River near Juliette.
* Until further notice.
* At 1:45 AM EDT Friday the stage was 16.8 feet...and rising.
* Flood stage is 16 feet.
* Minor flooding is occurring and will continue.
* Forecast...The river will continue to rise. 
* Impact...At 16 feet, Minor flooding of woodlands in the natural 
  flood plain begins along the river.  Low lying areas of Byars 
  Road...downstream and right bank from the gage on Monticello 
  Highway or Georgia Highway 83 will begin to flood.


&&

LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396

$$
281 
WGUS82 KFFC 181048
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
648 AM EDT Fri Sep 18 2020

...The Flood Warning continues for the following rivers in Georgia...

  Towaliga River near Juliette affecting Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued later today.

&&


GAC207-182300-
/O.CON.KFFC.FL.W.0383.000000T0000Z-000000T0000Z/
/TOWG1.1.ER.200918T0209Z.200918T0545Z.000000T0000Z.UU/
648 AM EDT Fri Sep 18 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Towaliga River near Juliette.
* Until further notice.
* At 1:45 AM EDT Friday the stage was 16.8 feet and nearly steady.
* Flood stage is 16 feet.
* Minor flooding is occurring.
* Forecast...No forecast is available for this location.
* Impact...At 16 feet, Minor flooding of woodlands in the natural 
  flood plain begins along the river.  Low lying areas of Byars 
  Road...downstream and right bank from the gage on Monticello 
  Highway or Georgia Highway 83 will begin to flood.


&&

LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396

$$
574 
WGUS82 KFFC 181630
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1230 PM EDT Fri Sep 18 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Towaliga River near Juliette affecting Monroe County.

GAC207-181730-
/O.CAN.KFFC.FL.W.0383.000000T0000Z-200918T1630Z/
/TOWG1.1.ER.700119T1233Z.700119T1233Z.700119T1234Z.UU/
1230 PM EDT Fri Sep 18 2020

...The Flood Warning for the Towaliga River near Juliette has been 
cancelled...

The Flood Warning is cancelled for
  the Towaliga River near Juliette.
* At 11:45 AM EDT Friday the stage was 15.9 feet.
* Flood stage is 16 feet.
* Forecast...The river has fallen below flood stage and is expected 
  to continue to fall.


&&

LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Sep 17, 8:07 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 17, 8:07 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
807 PM EDT Thu Sep 17 2020

.UPDATE...

The remnants of Sally have pushed eastward out of the forecast
area and into South Carolina, and scattered light showers are
ongoing across portions of north and central Georgia behind the
storm. These showers are expected to steadily diminish over the
next several hours before coming to an end during the early
morning hours. Multiple rivers and streams remain in flood stage
this evening from the rainfall associated with Sally, primarily
within a swath extending northeastward from Columbus and Macon to
Atlanta and Athens. The short term forecast remains in good
shape, and only minor adjustments have been made based on the
latest observations and trends.

Updated for the 00Z Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 326 PM EDT Thu Sep 17 2020/

SHORT TERM /Tonight through Friday Night/...

Only light rain showers are scattered across the forecast area
this afternoon from the remnants of Sally. The center of what
remains of Sally will continue to gradually push east-
northeastward out of the forecast area through this evening. Any
lingering wraparound light rain showers will also come to an end
through late evening as this occurs. Fortunately, any additional
QPF will be very light and not exacerbate ongoing flooding of
streams and rivers caused by the very heavy rainfall last night
and early this morning.

On Friday, the main story (other than ongoing river flooding) will
be a cold front pushing into the state. Mainly dry but cloudy
conditions are anticipated ahead of the front, though there may be
sufficient lingering moisture for a few isolated showers in central
Georgia tomorrow afternoon into tomorrow night. Otherwise, tomorrow
will mark the onset of a period of very fall-like weather as cooler
temperatures and lower dewpoints begin to filter southward.

RW

LONG TERM /Saturday through Thursday/...

Much of the long term forecast will be quiet, with below normal
temperatures and dry conditions.

An upper level shear axis will set up across the southern CWA late
Friday into late Saturday. This feature may help provide some upper
lift across the southern third of the outlook area, but with drier
air moving in from the north, pops should be limited. Not much
surface instability and lapse rates remain weak, so thunder chances
should remain fairly isolated. The shear axis gets nudged southward
by early Sunday as a longwave trough pushes off the east coast. The
CWA should remain in weak NW flow aloft for the remainder of the
forecast period.

At the surface, high pressure will begin building in from the north
early Saturday. The high center will build down the spine of the
Appalachians through the weekend into early next week.

NListemaa

&&

.AVIATION...
00Z Update...
Ceilings have gradually improved this afternoon as the remnant
center of Sally has moved northeastward out of the forecast area.
MVFR to low-VFR ceilings are in place across most of north and
central Georgia, although some IFR remains near AHN. These
ceilings are expected to remain consistent throughout the
overnight hours before a more persistent improvement to VFR by
Friday afternoon. Very light SHRA is lingering near all TAF
sites, and is expected to come to an end by 02-03Z. Visibility
restrictions of 4-6 SM are also possible at all sites overnight,
mainly between 08-12Z. Primarily N to NW winds to start the
period will begin to shift back to NE on Friday afternoon. Winds
should remain between 5-10 kts through the TAF period.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  81  62  71 /  50  10  10  20
Atlanta         65  80  63  72 /  30  10  10  20
Blairsville     60  76  56  70 /  40  10  10  10
Cartersville    64  80  62  74 /  20  10  10  10
Columbus        68  83  68  76 /  20  20  20  30
Gainesville     65  80  62  71 /  40  10  10  20
Macon           67  82  65  73 /  30  20  20  30
Rome            66  80  61  75 /  20   5  10  10
Peachtree City  65  81  63  73 /  30  10  10  20
Vidalia         70  80  67  74 /  50  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW/King
LONG TERM....NListemaa
AVIATION...King
Hazardous weather outlook, Sep 17, 4:35 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
435 PM EDT Thu Sep 17 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-Crawford-
Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-Fannin-Fayette-
Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-Gwinnett-Hall-Hancock-
Haralson-Harris-Heard-Henry-Houston-Jackson-Jasper-Jefferson-Johnson-
Jones-Lamar-Laurens-Lumpkin-Macon-Madison-Marion-Meriwether-Monroe-
Montgomery-Morgan-Murray-Muscogee-Newton-North Fulton-Oconee-
Oglethorpe-Paulding-Peach-Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-
Schley-South Fulton-Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-
Telfair-Toombs-Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-
Warren-Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-Wilkinson-
435 PM EDT Thu Sep 17 2020

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

A number of larger creeks, streams and rivers are in flood or are
forecast to be in flood by early Friday. Those in flood prone areas
or near these bodies of water should be prepared for lingering flood
issues despite no additional rainfall expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

Ongoing river and stream flooding will be the primary concern with
several locations remaining in flood through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Sep 17, 4:21 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      2 S FRIENDSHIP          32.64N  83.86W
09/17/2020                   CRAWFORD           GA   EMERGENCY MNGR

            HEAVY RAINS COLLAPSED PART OF THE ROAD NEAR THE
            INTERSECTION OF TAYLORS MILL RD AND RAY RD. TIME
            ESTIMATED.

&&

EVENT NUMBER FFC2001227

DJN
Local storm report, Sep 17, 4:25 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT THU SEP 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      2 NE SANDY POINT        32.78N  83.92W
09/17/2020                   CRAWFORD           GA   EMERGENCY MNGR

            HEAVY RAIN AND HIGH WATER WASHED OUT PART OF SPRING
            HILL CHURCH ROAD JUST OFF HWY 80, EAST OF ROBERTA. TIME
            ESTIMATED.

&&

EVENT NUMBER FFC2001228

DJN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:26 PM EDTRiver Flood WarningFFCPulaski21 hr
Sep 17, 10:35 PM EDTRiver Flood WarningFFCBibb, Crawford, Houston, Peach27 hr
Sep 18, 12:31 AM EDTRiver Flood WarningFFCNewton, Rockdale24 hr
Sep 18, 9:00 AM EDTRiver Flood WarningFFCWashington, Wilkinson41 hr
Sep 18, 7:33 PM EDTRiver Flood WarningFFCNewton, Walton5 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.